Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 6, NWS Birmingham, AL

February 22, 2006Autauga County, Alabama

NWS Birmingham, AL issued this tornado warning at Feb 22, 2006, 6:01 PM CST for Autauga County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2006, 6:01 PM CST (00:01 UTC)
Expired
Feb 22, 2006, 6:45 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 6:25 PM CSTHAIL 0.256 E Billingsley, ALPEA SIZE HAIL REPORTED IN THE WHITE CITY COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 230002
TORBMX
ALC001-230045-
/O.NEW.KBMX.TO.W.0006.060223T0001Z-060223T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CST WED FEB 22 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN AUTAUGA COUNTY IN CENTRAL ALABAMA

* UNTIL 645 PM CST

* AT 557 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 22 MILES WEST OF
  MARBURY...OR ABOUT 10 MILES NORTHEAST OF PAUL GRIST STATE PARK...
  MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
BILLINGSLEY...AND WHITE CITY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3266 8685 3264 8685 3258 8641 3271 8642
      3271 8671 3267 8672

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 22, 3:00 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 22, 3:00 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CST WED FEB 22 2006

.SHORT TERM...
A 40 MILE WIDE BAND OF DENSE FOG HAS BEEN MIGRATING NORTHWARD
ACROSS CENTRAL ALABAMA TODAY ALONG AND JUST NORTH OF THE WARM
FRONT. FOG AND LOW CLOUDS HAVE KEPT TEMPERATURES FROM CLIMBING
MUCH ABOVE 60 DEGREES NORTH OF A LINE FROM TUSCALOOSA TO CALERA TO
ANNISTON...ALTHOUGH FURTHER SOUTH WHERE THE FOG OCCURRED EARLIER
IN THE DAY AND CLOUDS ARE THINNER...TEMPERATURES HAVE CLIMBED INTO
THE MIDDLE TO UPPER 70S. ADD THE RAIN INTO THE EQUATION AND YOU
GET A PRETTY TRICKY FORECAST. SIMILAR CONDITIONS ARE EXPECTED
TONIGHT...WITH GRADUALLY IMPROVING CONDITIONS TOMORROW. INCREASED
POPS TOMORROW MORNING WITH THE EXPECTATION THAT LIGHT
RAIN/DRIZZLE/FOG WILL LINGER THROUGH AT LEAST MID MORNING.
OTHERWISE...THE REMAINDER OF THE WORK WEEK LOOKS DRIER AND WARMER.
WE MAY EVEN GET A RARE GLIMPSE OF THE SUN TOMORROW AFTERNOON AND
FRIDAY.

.LONG TERM...
THE NEXT SYSTEM MOVES IN FRIDAY NIGHT. MODELS HAVE REVERTED BACK
TO A WETTER AND COOLER SOLUTION...SIMILAR TO YESTERDAYS 12Z RUNS.
HAVE SEEN MODELS FAVOR WARMER/WETTER/COOLER ETC...ON CONSECUTIVE
12Z OR 00Z RUNS (I.E. 12Z RUNS WETTER OVER SEVERAL DAYS) IN THE
PAST. HOPE THIS IS THE CASE HERE. NEVERTHELESS...BUMPED POPS/CLOUD
COVER UP SLIGHTLY FOR SATURDAY...AND SHAVED A COUPLE OF DEGREES
OFF AFTERNOON HIGHS. AT THIS TIME IT LOOKS LIKE A TIGHT
PRECIPITATION GRADIENT WILL SET UP ACROSS CENTRAL ALABAMA LATE
FRIDAY INTO SATURDAY...TYPICAL OF A GULF LOW EVENT.

WEAK RIDGING WILL HAVE A SALUTARY EFFECT ON THE WEATHER SUNDAY AND
MONDAY. STRONGER RIDGING OUT WEST WILL PUT CENTRAL ALABAMA IN A
FAVORABLE PATTERN FOR FAST MOVING SYSTEMS ORIGINATING IN THE
NORTHERN PLAINS OR CANADA. DONT SEEN ANY BITTERLY COLD AIR NEXT
WEEK...ALTHOUGH TEMPS WILL LIKELY COOL BACK TO NEAR NORMAL WITH
LOWS IN THE MIDDLE 30S AND HIGHS NEAR 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  55  35  60 / 100  20   0  10
ANNISTON    49  57  36  61 /  90  20   0  10
BIRMINGHAM  48  58  38  64 / 100  20   0  10
TUSCALOOSA  48  59  39  64 / 100  20   0  10
CALERA      49  59  39  64 / 100  30   0  10
AUBURN      53  60  38  62 /  80  40   0  10
MONTGOMERY  55  61  43  64 /  80  40   0  20
TROY        57  63  42  64 /  80  50   0  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/SIRMON
Hazardous weather outlook, Feb 22, 3:34 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CST WED FEB 22 2006

ALZ011>015-017>050-231230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
334 PM CST WED FEB 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DENSE FOG WILL RE-DEVELOP AGAIN TONIGHT. VISIBILITIES WILL BE
REDUCED TO AROUND 1/4 OF A MILE IN SEVERAL SPOTS. AREAS NORTH OF
INTERSTATE 20 SHOULD SEE SOME IMPROVEMENT AFTER 3 AM...WHILE OTHER
AREAS WILL BECOME RESTRICTED AFTER MIDNIGHT. MOTORISTS SHOULD DRIVE
WITH EXTREME CAUTION AND ALLOW ADDITIONAL TRAVEL TIME.  USE LOW
BEAMS...REDUCE DRIVING SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN
YOU AND OTHER CARS.  YOU CAN OVERTAKE ANOTHER VEHICLE QUICKLY IN POOR
VISIBILITIES...SO SLOW DOWN AND DRIVE DEFENSIVELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DENSE FOG CAN BE EXPECTED MAINLY ALONG AND SOUTH OF A LINE FROM
LINDEN TO AUBURN. THE VISIBILITIES WILL DROP TO AROUND 1/4 OF A
MILE AT TIMES. CONDITIONS WILL IMPROVE BY 10 AM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.